A GP was called to attend a diabetic patient at home. Mr T had for the past 24 hours been suffering from frequency of micturition and in the previous night had developed nausea and vomiting. His blood sugar was high.
The GP examined the patient’s abdomen and asked for a urine sample. He examined the specimen visually and suspected Mr T had a urinary infection. He prescribed a short course of trimethoprim and returned to the surgery where he arranged to have the sample sent off to the laboratory.
In Mr T’s records was a note of pre-existing conditions including ankylosing spondylitis and ongoing treatment for that condition with the drug methotrexate. Treatment with trimethoprim is a known contraindication in patients on methotrexate as it can lead to acute bone marrow suppression.
Mr T took the prescription for two days but his condition grew worse with further nausea. His wife then received a phone call from the GP to say that the lab results indicated that trimethoprim was not the correct antibiotic for the type of infection. He issued a new prescription for cephalexin.
Mr T’s condition did not improve and he was eventually taken by ambulance to hospital. He was catherised and passed blood-stained urine. He required a central line and eventually because of deteriorating renal function renal dialysis. His condition continued to deteriorate and in time Mr T ended up in the ITU sedated and on a ventilator. He developed septicaemia and it was thought that this may have been due to immunosuppression caused by an adverse interaction between methotrexate and trimethoprim.
Mr T eventually recovered but continued to suffer subsequent health problems. Later solicitors acting on his behalf began legal proceedings alleging clinical negligence.
Analysis and outcome
An expert opinion on the case was solicited by the MDDUS. He advised that methotrexate is an immunosuppressive drug that is eliminated largely by the kidneys. In renal impairment the drug can build up to toxic levels causing neutropenia. In examining the patient notes on admission to hospital the expert found that Mr T was suffering from marked neutropenia not present in earlier blood tests. He advised that it was very unlikely that much trimethoprim would have been taken and absorbed in the 48 hour period it was administered, especially if the patient had been vomiting. Nor did he believe it likely that such a limited dose of trimethoprim would play a significant role in the development of neutropenia.
In the end the MDDUS acknowledged there had been a breach of duty in prescribing trimethoprim in the presence of methotrexate but denied that the error had contributed in any significant degree to Mr T’s illness.
A few months later the case against the GP was abandoned.
- Consider potential contraindications in all prescribed drugs.
- A medical error in itself does not amount to negligence; there must also be a causative link, i.e. it resulted in harm.
This page was correct at the time of publication. Any guidance is intended as general guidance for members only. If you are a member and need specific advice relating to your own circumstances, please contact one of our advisers.
Save this article
Save this article to a list of favourite articles which members can access in their account.Save to library